Neuroleptic Malignant Syndrome Associated with Rhabdomyolysis Induced by Antipsychotic Agents: A Rare Occurrence

##plugins.themes.bootstrap3.article.main##

  •   Supriya D. Malhotra

  •   Ankit R. Mistry

  •   Sapna D Gupta

Abstract

Neuroleptic Malignant Syndrome (NMS) is a medical emergency of infrequent presentation in Emergency department, which is associated with the use of psychotropic agents, classical and atypical antipsychotics. We report a case involving a 56-year-old male patient diagnosed with schizophrenia and depression for 30 years, who had been receiving Amisulpride, Trifluoperazine, Clozapine, and Amitryptiline as part of his treatment. This patient presented with symptoms of NMS with fever, muscle rigidity, altered mental state, elevated CPK, Urea, and S. Creatinine levels. NMS may be responsible for serious rhabdomyolysis, acute respiratory distress syndrome, and disseminated intravascular coagulation. We hypothesize the occurrence of acute renal failure precipitated by NMS. His treatment included the withdrawal of all psychotropic agents, Bromocriptine, and other supportive measures.


Keywords: Elevated CPK, Neuroleptic Malignant Syndrome (NMS), Rhabdomyolysis, Trifluoperazine

References

P. D. Rogers, D. J. Krysan, “Antifungal Agents. In: Brunton LB, Lazo JS, Parker KL, eds. Goodman & Gilman's The Pharmacological Basis of Therapeutics. 13th ed. New York, NY: McGraw-Hill; 2018.

J. R. Carbone, “The neuroleptic malignant and serotonin syndromes,” Emergency Medicine Clinics of North America, 18:2, pp. 317–325, 2000.

S. N. Caroff, S. C. Mann, “Neuroleptic malignant syndrome,” Psychopharmacology Bulletin, 24:1, pp. 25–29, 1988.

M. C. Tu, C. C. Hsiao, “Amisulpride and neuroleptic malignant syndrome.” Chang Gung Med J, 34:5, pp. 536-40, 2011.

N. Kruijt, L. R. van den Bersselaar, J. Wijma, W. Verbeeck, M. J. Coenen, J. Neville, M. Snoeck, E. J. Kamsteeg, H. Jungbluth, C. Kramers, N. C. Voermans, “HyperCKemia and rhabdomyolysis in the neuroleptic malignant and serotonin syndromes: A literature review,” Neuromuscular Disorders, 2020.

Z. Korzets, E. Zelter, J. Bernheim, “Acute renal failure in the setting of the neuroleptic malignant syndrome,” Nephrol Dial Transplant, 11:5 pp. 885-6, 1996.

R. J. Gurrera, S. N. Caroff, A. Cohen et al., “An international consensus study of neuroleptic malignant syndrome diagnostic criteria using the Delphi method,” The Journal of Clinical Psychiatry, 72:9, pp. 1222–1228, 2011.

E. G. Bywaters, D. Beall, “Crush Injuries with Impairment of Renal Function,” Br Med J, 22;1(4185):427-32, 1941.

J. L. Karagianis, L. C. Phillips, K. P. Hogan, K. K. LeDrew, “Clozapine-associated neuroleptic malignant syndrome: two new cases and a review of the literature,” Annals of Pharmacotherapy, 33(5):623-30, 1999.

J. R. Strawn, J. R. Keck, M. D. PE, S. N. Caroff, “Neuroleptic malignant syndrome,” American Journal of Psychiatry, 164(6):870-6, 2007.

P. A. Torres, J. A. Helmstetter, A. M. Kaye, A. D. Kaye, “Rhabdomyolysis: pathogenesis, diagnosis, and treatment,” Ochsner J, 15(1):58-69, 2015.

##plugins.themes.bootstrap3.article.details##

How to Cite
Malhotra, S. D., Mistry, A. R., & Gupta, S. D. (2021). Neuroleptic Malignant Syndrome Associated with Rhabdomyolysis Induced by Antipsychotic Agents: A Rare Occurrence. European Journal of Clinical Medicine, 2(4), 4–6. https://doi.org/10.24018/clinicmed.2021.2.4.117